Idaho, 2008

Flash Flooding and Hail in Idaho, July 22, 2008

July 22, 2008 · NWS MSO · 7 events in 1 county or zone

An upper level trough pushed through North Central Idaho on 07/22/2008 and brought flash flooding, strong winds and hail to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level trough pushed through North Central Idaho on 07/22/2008 and brought flash flooding, strong winds and hail to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 22, 1:23 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 22, 1:23 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT TUE JUL 22 2008

.DISCUSSION...AN UPPER LOW PRESSURE SYSTEM WILL IMPACT THE REGION
THROUGH THIS EVENING. THE MAIN IMPACTS SHOULD...FIRST...SIGNIFICANT
INSTABILITY SHOULD SUPPORT STRONG TO POSSIBLY SEVERE THUNDERSTORMS
FROM LEMHI COUNTY TO POSSIBLY BUTTE AREA THROUGH THIS AFTERNOON. WITH
A VERY MOIST AIR MASS IN PLACE...SOME STORMS MAY PRODUCE NEAR
FLASH FLOOD TYPE RAINFALL INTENSITIES. THE SECOND CONCERN IS THE
MORE GENERAL AREA OF MODERATE PRECIPITATION THAT IS EXPECTED WITH
THE MOISTURE AND MODEST ATMOSPHERE INSTABILITY FROM THE
CLEARWATERS...BITTERROOTS AND SAPPHIRES TO THE SEELEY LAKE AND
PINTLARS. HOWEVER...WITH THE BEST ENERGY AND MOISTURE FURTHER
SOUTH...AMOUNTS SHOULD NOT BE EXTREME...BUT POSSIBLY LOCALLY
HEAVY. THE THIRD CONCERN IS FROM THE CORE OF THE UPPER LOW
PRESSURE SYSTEM IS IT TRACKS NORTHEASTWARD ACROSS NORTHCENTRAL
IDAHO AND WESTERN MONTANA LATE THIS EVENING. WITHIN THE CORE OF
THIS SYSTEM THERE SHOULD BE SUFFICIENT INSTABILITY TO SUPPORT
ADDITIONAL STORMS...BUT ONLY EXPECTED TO BE ON THE MODERATE TO
POSSIBLY STRONG SIDE.

A DRYER SOUTHWEST FLOW IS EXPECTED TO DEVELOP LATE TONIGHT AND
EARLY WEDNESDAY. ANOTHER WEATHER DISTURBANCE IS EXPECTED TO SHIFT
NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA LATE
WEDNESDAY AND SUPPORT A MARGINALLY UNSTABLE ATMOSPHERE. A DRYER
WESTERLY FLOW IS EXPECTED THURSDAY.

FRIDAY THROUGH SUNDAY...A HIGH PRESSURE RIDGE WILL BUILD ACROSS THE
NORTHERN ROCKIES. EXPECT DRY CONDITIONS AND TEMPERATURES INCREASING
INTO THE 90S.

MONDAY AND TUESDAY...MODELS CONTINUE TO AGREE ON THE SOLUTION OF A TROF
OFF OF THE WEST COAST. THIS TROF WILL INCREASE SOUTHWEST FLOW ALOFT
OVER THE REGION AND DRAW IN SOME MIDLEVEL MOISTURE WHICH MAY BE CONDUCIVE
FOR CONVECTION ACROSS SOUTHWEST MONTANA AND CENTRAL IDAHO.

&&

.AVIATION...A MOIST UPPER LOW PRESSURE SYSTEM IS EXPECTED TO
SUPPORT SHOWERS AND SCATTERED THUNDERSTORM ACROSS NORTHCENTRAL
IDAHO AND WESTCENTRAL MONTANA THROUGH THIS EVENING. AS THE AIR
MASS MOISTENS...INCREASING MOUNTAIN OBSCURATIONS WILL OCCUR.
ALSO...LOCAL LOW VISIBILITIES CAN BE EXPECTED WITHIN THE CORE OF
STRONGER STORMS. PARTIAL CLEAR LATE TONIGHT MAY ALLOW SOME LOW
CLOUD AND FOG FORMATION IN SOME VALLEYS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...FLASH FLOOD WATCH FOR THE SALMON RIVER CORRIDOR BETWEEN NORTH
     FORK AND WHITEBIRD AND ALSO AREAS NEAR ELK BEND UNTIL 9 PM MDT
     /8 PM PDT/ THIS EVENING
  ...SEVERE THUNDERSTORM WATCH 726 REMAINS IN EFFECT UNTIL 9 PM MDT
     FOR LEMHI COUNTY

&&

SHORT TERM...BAUCK
LONG TERM....RPN
AVIATION...BAUCK
Hazardous weather outlook, Jul 22, 9:36 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1036 AM MDT TUE JUL 22 2008

IDZ009-010-MTZ006-007-231100-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1036 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE NORTH CENTRAL
IDAHO AND WRN MONTANA TODAY AND TONIGHT. AS IT PASSES...STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP OVER LEMHI COUNTY AND SPREAD
NORTHEAST INTO SW MONTANA THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS WITH ANY STORM THAT DEVELOPS WILL BE FOR LARGE
HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>008-MTZ002>005-043-231100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
1036 AM MDT TUE JUL 22 2008 /936 AM PDT TUE JUL 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
TODAY. AS THIS SYSTEM PASSES THROUGH THE AREA...WIDESPREAD
SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND LAST INTO THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO LAST LONGER...A FEW HOURS AFTER MIDNIGHT IN
NORTHWEST MONTANA. HEAVY RAIN SHOWERS...GUSTY WINDS AND SMALL HAIL
WILL ALL BE POSSIBLE NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 2:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      20 S SALMON             44.89N 113.89W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
            BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.

&&

LAKE

The radar

The Missoula radar (KMSX), 216 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lemhi

When
July 22, 2:30 PM MST to 3:15 PM MST
Where
Lemhi County, 17.15 mi NW of Forney to 5 mi S of North Fork
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
45.150, -114.600

Mud and debris flows reported along the Middle Fork of the Salmon River at mile markers 13, 15 and 58. At mile marker 15, a significant log jam occured which backed up the river and flooded Greyhound Camp.

Hail, Lemhi

When
July 22, 2:39 PM MST to 2:43 PM MST
Where
Lemhi County, 23 mi S of Salmon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.837, -113.900

A trained spotter reported hail that was a quarter to half dollar size near Elk Bend.

Flash Flood, Lemhi

When
July 22, 2:56 PM MST to 5:56 PM MST
Where
Lemhi County, 7 mi W of North Fork to 5 mi N of North Fork
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
45.400, -114.144

Local media received reports of minor debris flows along the North Fork of the Salmon River in and around the town of North Fork, ID and westward towards Shoup, ID from heavy rainfall that fell on the unstable slopes.

Thunderstorm Wind, Lemhi

When
July 22, 3:05 PM MST to 3:08 PM MST
Where
Lemhi County, Salmon Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
45.120, -113.880

Salmon AWOS reported 66 mph wind gusts.

Flash Flood, Lemhi

When
July 22, 3:10 PM MST to 6:10 PM MST
Where
Lemhi County, 25 mi S of Salmon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.808, -113.900

Trained spotter reported several debris flows which resulted in closing of a 10 mile stretch along Highway 93 between Salmon and Ellis from a half inch of rainfall in 30 minutes.

Hail, Lemhi

When
July 22, 3:25 PM MST to 4:00 PM MST
Where
Lemhi County, 2 mi N of Leadore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.709, -113.350

A trained spotter reported penny sized hail and 1.50 inches of rain in 40 minutes at Leadore.

Thunderstorm Wind, Lemhi

When
July 22, 4:00 PM MST to 4:05 PM MST
Where
Lemhi County, Leadore
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
44.680, -113.350

Trained spotter in Leadore reported numerous downed trees along Highway 28.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127970, 127986, 128415, 127981, 128434, 127987, 127983.